The exciting time has come – my wonderful GP says I can start reducing my medication. I am so glad. Sertraline, a drug used to treat depression and anxiety, although incredibly helpful at stabilising my mood, gives me heartburn that I can only describe as reflux from hell, unless I take strong anti-heartburn pills at precisely the correct amount of time before taking it, and eat food before AND after it. If I get any of these things wrong I am in agony for hours, and no amount of swigging Gaviscon helps. It has also suppressed my emotions so much that I have only managed to cry twice over the last couple of years – once for I don’t know what, but I remember it being significant because I sent Daddy Bear a text telling him I’d actually cried, and the other time was at my friend’s baby’s funeral, which was the saddest day I can remember.

So, although being on medication has really helped me stay sane over the past 4 years (wow, has it really been 4 years???), there are some definite down sides to it too and boy, am I glad to be reducing it!

So far, I have come down from 200mg a day (the maximum dose, which I have been on for approx. a year), to 150mg a day, and now to 100mg. Going from 200 to 150 was a breeze, nothing to report. Going from 150 to 100 is a different story.

I have fallen off a cliff emotionally, have been feeling depressed again and completely debilitated. It happened very quickly and has been so scary. I cannot imagine going back to how I felt a year ago, it makes me panic and want to hide under my duvet forever. But as well as the emotional withdrawal symptoms, I have also been feeling very lethargic, and my arms and hands have been feeling soooo weird. I tried to explain it to Daddy Bear, and ended up saying it feels like they will only work in slow motion, sort of tingly, sort of numb. It’s very weird, it feels like they are too heavy and too floaty and light at the same time, like they’re in water while the rest of me isn’t. I thought I was going mad (even more so than usual) and imagining it. Then some quick googling put my mind at ease and told me that there are some pretty weird physical and emotional withdrawal symptoms. Here’s a list of the things I could be looking forward to –

  • feeling sick or being sick
  • sleep disturbances
  • pins and needles, tingly sensations
  • dizziness and headaches
  • fatigue
  • anxiety and agitation
  • brain zaps (yes, BRAIN ZAPS. Apparently like a little electric shock in your brain!)
  • anger and short temper

So far, I can tick off 4 from that list, and thankfully haven’t experienced any brain zaps yet!

I’m praying to God that the way I’m feeling now is just a reaction to coming off the meds, rather than going backwards and actually becoming depressed again, and cannot bear to think about the next few days, weeks, months if it isn’t. To top it all off, Teddy Bear has chosen these past couple of weeks to wake up even more at night, so Daddy Bear and I are even more bleary-eyed than usual. This means that I can’t just stay in bed and let Daddy Bear do all the hard graft, as he needs rest too, and is too tired to even comprehend doing that. The Michael McIntyre sketch about parenting comes to mind – watch it here – when he has to dress his wife because she’s so tired, and they don’t say goodnight to each other any more, just ‘good luck’.